Alert archive / Nevada / Wind Advisories in 2020
Wind Advisory 31, NWS Las Vegas, NV
NWS Las Vegas, NV issued this wind advisory at Nov 18, 2020, 12:39 AM PST for Clark County, Lincoln County, Nye County, Nevada; Inyo County, California; Mohave County, Arizona. It took effect at Nov 18, 2020, 10:00 AM PST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Nov 18, 2020, 12:39 AM PST (08:39 UTC)
- In effect from
- Nov 18, 2020, 10:00 AM PST
- Expired
- Nov 18, 2020, 7:00 PM PST
- In force
- 9 hr
- Issued by
- NWS Las Vegas, NV
Counties Mohave County, AZ, Inyo County, CA, Clark County, NV, Lincoln County, NV, Nye County, NV
The radar
The Las Vegas radar (KESX), 136 km from the middle of the area, began a volume at 08:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 8.7 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3798 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
308 WWUS75 KVEF 180839 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 1239 AM PST Wed Nov 18 2020 AZZ001-036-CAZ522-NVZ015>021-181500- /O.NEW.KVEF.WI.Y.0031.201118T1800Z-201119T0300Z/ Northwest Plateau-Lake Mead National Recreation Area- Death Valley National Park-Lincoln County-Northeast Clark County- Western Clark and Southern Nye County-Sheep Range- Spring Mountains-Red Rock Canyon-Las Vegas Valley- Including Colorado City, Pipe Spring National Monument, Tuweep, Mt Trumbull, Western Grand Canyon, Bullhead City, Oatman, Mohave Valley, Furnace Creek, Stovepipe Wells, Shoshone, Caliente, Pioche, Panaca, Hiko, Alamo, Rachel, Mesquite, Overton, Moapa, Pahrump, Indian Springs, Desert Rock, Amargosa Valley, Hayford Pk, The Town Of Mt Charleston, Red Rock Canyon, Las Vegas, North Las Vegas, Henderson, Boulder City, Hoover Dam, and Laughlin 1239 AM PST Wed Nov 18 2020 /139 AM MST Wed Nov 18 2020/ ...WIND ADVISORY IN EFFECT FROM 10 AM PST /11 AM MST/ THIS MORNING TO 7 PM PST /8 PM MST/ THIS EVENING... * WHAT...South winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Portions of northwest Arizona, southeast California and south central and southern Nevada. * WHEN...From 10 AM PST /11 AM MST/ this morning to 7 PM PST /8 PM MST/ this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Strong crosswinds and areas of blowing dust could make travel hazardous, especially on east-west oriented roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ CAZ519-181500- /O.CON.KVEF.WI.Y.0030.000000T0000Z-201118T1500Z/ Eastern Sierra Slopes- Including Aspendell and Whitney Portal 1239 AM PST Wed Nov 18 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM PST THIS MORNING... * WHAT...Southwest winds 30 to 40 mph with gusts over 60 mph likely. Isolated gusts to 70 MPH are possible at locations above 9000 feet. * WHERE...Eastern Sierra Slopes. * WHEN...Until 7 AM PST. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Isolated power outages and tree damage is possible above 9000 feet including Aspendell and Whitney Portal. * ADDITIONAL DETAILS... PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
3 follow-up statements
108 WWUS75 KVEF 181457 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 657 AM PST Wed Nov 18 2020 CAZ519-181600- /O.EXP.KVEF.WI.Y.0030.000000T0000Z-201118T1500Z/ Eastern Sierra Slopes- Including Aspendell and Whitney Portal 657 AM PST Wed Nov 18 2020 ...WIND ADVISORY WILL EXPIRE AT 7 AM PST THIS MORNING... Winds have begun decreasing and will continue decreasing through the morning. $$ AZZ001-036-CAZ522-NVZ015>021-190300- /O.CON.KVEF.WI.Y.0031.201118T1800Z-201119T0300Z/ Northwest Plateau-Lake Mead National Recreation Area- Death Valley National Park-Lincoln County-Northeast Clark County- Western Clark and Southern Nye County-Sheep Range- Spring Mountains-Red Rock Canyon-Las Vegas Valley- Including Colorado City, Pipe Spring National Monument, Tuweep, Mt Trumbull, Western Grand Canyon, Bullhead City, Oatman, Mohave Valley, Furnace Creek, Stovepipe Wells, Shoshone, Caliente, Pioche, Panaca, Hiko, Alamo, Rachel, Mesquite, Overton, Moapa, Pahrump, Indian Springs, Desert Rock, Amargosa Valley, Hayford Pk, The Town Of Mt Charleston, Red Rock Canyon, Las Vegas, North Las Vegas, Henderson, Boulder City, Hoover Dam, and Laughlin 657 AM PST Wed Nov 18 2020 /757 AM MST Wed Nov 18 2020/ ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM PST /11 AM MST/ THIS MORNING TO 7 PM PST /8 PM MST/ THIS EVENING... * WHAT...South winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Portions of northwest Arizona, southeast California and south central and southern Nevada. * WHEN...From 10 AM PST /11 AM MST/ this morning to 7 PM PST /8 PM MST/ this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Strong crosswinds and areas of blowing dust could make travel hazardous, especially on east-west oriented roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. Boaters in the Wind Advisory area should use extreme caution when venturing onto area lakes. Strong winds over the open waters will make the lake water rough and hazardous...and may result in high waves which may tip or swamp smaller craft. For your personal safety...avoid the open waters. Stay close to shore or around protected areas.. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
751 WWUS75 KVEF 182119 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 119 PM PST Wed Nov 18 2020 AZZ001-036-CAZ522-NVZ015>021-190300- /O.CON.KVEF.WI.Y.0031.000000T0000Z-201119T0300Z/ Northwest Plateau-Lake Mead National Recreation Area- Death Valley National Park-Lincoln County-Northeast Clark County- Western Clark and Southern Nye County-Sheep Range- Spring Mountains-Red Rock Canyon-Las Vegas Valley- Including Colorado City, Pipe Spring National Monument, Tuweep, Mt Trumbull, Western Grand Canyon, Bullhead City, Oatman, Mohave Valley, Furnace Creek, Stovepipe Wells, Shoshone, Caliente, Pioche, Panaca, Hiko, Alamo, Rachel, Mesquite, Overton, Moapa, Pahrump, Indian Springs, Desert Rock, Amargosa Valley, Hayford Pk, The Town Of Mt Charleston, Red Rock Canyon, Las Vegas, North Las Vegas, Henderson, Boulder City, Hoover Dam, and Laughlin 119 PM PST Wed Nov 18 2020 /219 PM MST Wed Nov 18 2020/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST /8 PM MST/ THIS EVENING... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of northwest Arizona, southeast California and south central and southern Nevada. * WHEN...Through 7 PM PST /8 PM MST/ this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Strong crosswinds and areas of blowing dust could make travel hazardous, especially on east-west oriented roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. Boaters in the Wind Advisory area should use extreme caution when venturing onto area lakes. Strong winds over the open waters will make the lake water rough and hazardous...and may result in high waves which may tip or swamp smaller craft. For your personal safety...avoid the open waters. Stay close to shore or around protected areas.. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
869 WWUS75 KVEF 190259 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 659 PM PST Wed Nov 18 2020 AZZ001-036-CAZ522-NVZ015>021-190400- /O.EXP.KVEF.WI.Y.0031.000000T0000Z-201119T0300Z/ Northwest Plateau-Lake Mead National Recreation Area- Death Valley National Park-Lincoln County-Northeast Clark County- Western Clark and Southern Nye County-Sheep Range- Spring Mountains-Red Rock Canyon-Las Vegas Valley- Including Colorado City, Pipe Spring National Monument, Tuweep, Mt Trumbull, Western Grand Canyon, Bullhead City, Oatman, Mohave Valley, Furnace Creek, Stovepipe Wells, Shoshone, Caliente, Pioche, Panaca, Hiko, Alamo, Rachel, Mesquite, Overton, Moapa, Pahrump, Indian Springs, Desert Rock, Amargosa Valley, Hayford Pk, The Town Of Mt Charleston, Red Rock Canyon, Las Vegas, North Las Vegas, Henderson, Boulder City, Hoover Dam, and Laughlin 659 PM PST Wed Nov 18 2020 /759 PM MST Wed Nov 18 2020/ ...WIND ADVISORY WILL EXPIRE AT 7 PM PST /8 PM MST/ THIS EVENING... Winds have decreased across much of the region this evening with a few locations in the Spring Mountains reporting gusts over 40 mph. The advisory will be allowed to expire. $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Nov 17, 8:39 PM PST, 4 hours earlier.
Area forecast discussion, Nov 17, 8:39 PM PST, 4 hours before
Area Forecast Discussion National Weather Service Las Vegas NV 839 PM PST Tue Nov 17 2020 .SYNOPSIS....Continued unsettled weather pattern with fluctuations in winds and temperatures expected at times through the week as a series of systems impacts the western US. The initial round through midweek will bring warming temperatures with breezy conditions, followed by cooler weather and breezes once again for the end of the week. Significant precipitation or widespread impactful weather is unlikely through at least the beginning of next week. && .UPDATE...High clouds continue to overspread much of the area this evening which could keep lows a little warmer in some areas Wednesday morning. Shower chances are forecast to increase in the Sierra towards daybreak but otherwise the area remains dry through the night. Locally windy conditions, mainly in the higher terrain overnight. Especially in the Sierra where a Wind Advisory remains in effect until 7 am Wednesday. Updated the overnight forecast with the latest NBM. && .PREV DISCUSSION /207 PM PST/... For the near-term: still watching the potential for downslope winds closely for tonight. So far, winds in Inyo County have behaved as expected. 700mb winds continue to have a southwest component which seems to have hindered the downslope potential currently. Further north where southwest winds would be a more favorable cross-terrain direction, gusts 60-70 MPH have been noted in Mono County on Hwy 395. Winds could become more west after 00Z tonight per some of the model data, but unsure if it will be enough to get strong winds down into Owens Valley and create a downslope event. The best location for downslope potential, if it were to occur, would be Big Pine, CA northward, likely after 03Z. It will be close, as if it gets too late at night it s harder to get the momentum transfer and there is no noted ridgetop inversion on hi-res model forecast soundings. The RAP13 does show higher west winds reaching the valley floor, but its the only one and with an imperfect set up, will continue with the wind advisory for overnight. For more forecast information...see us on our webpage: Light snow is possible at times over the Sierra crest and northern Inyo County Wednesday. Slowed down the arrival of precip to better match the arrival of moisture as well as trimmed back precipitation chances to remain close the Sierra as moisture will struggle to overtop the mountains. Snow totals will be light and no widespread snow impacts are expected. Wednesday's impacts will continue to focus on winds as the trough and a tighter pressure gradient pushes east. Winds over Nye and Esmeralda today have so far performed expected, with gusts in the low 40MPH range reported at times. With winds not over performing, didnt expand the wind advisory to Wednesday or to any new areas. The pressure gradient will weaken slightly Wednesday afternoon, so expecting widespread gusts 30-35 MPH. If winds trend higher, a wind advisory may be needed for Southern Nevada into northern Mohave County. The main trough will flatten by the end of the week, with lighter winds expected. The unsettled pattern will continue though as a parade of shortwaves move through the mean flow. None of these disturbances look highly impactful, with occasional breezy winds and fluctuations in temperatures and cloud cover the main changes. Some model discrepancies in the timing of these waves, though there is decent consistency that a weak piece of energy will brush the area to the north Friday, which will drop temperatures closer to normal for the weekend into the beginning of next week. No widespread precipitation chances are noted in the next 10 days. && AVIATION...For McCarran...Light, easterly winds will hold on through around 23z at which time the winds will begin to shift. Winds will favor the south to southwest direction after 23z but periods of variability are possible as winds become light this evening and tonight. These south to southwest winds could come up to 8-10 knots, especially as we go into tomorrow morning. Between 17z- 20z, the southwest winds will begin to increase to around 15 knots with gusts to 25 knots for the remainder of tomorrow afternoon. SCT- BKN high clouds will increase once again this afternoon and continue through tomorrow. For the rest of southern Nevada, northwest Arizona and southeast California...Breezy south winds will be present this afternoon for most areas, especially across the southern Great Basin and Inyo County. Winds in these areas will be 20-25 knots gusting 30-35 knots with lower winds expected elsewhere. Winds will come down overnight but remain breezy in the areas mentioned above. Winds will shift southward on Wednesday with more widespread speeds of 15-20 knots gusting 25-30 knots with the direction remaining out of the south/southwest. Periods of SCT-BKN mid/high clouds will be present through tomorrow. && SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant wind, weather and impacts according to standard operating procedures. && UPDATE...Salmen DISCUSSION...Nickerson AVIATION...Guillet For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Nov 17, 7:56 PM PST, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
756 PM PST TUE NOV 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM NON-TSTM WND GST 4 WSW ROUND VALLEY 37.40N 118.66W
11/17/2020 M70 MPH INYO CA MESONET
HIGH WINDS LASTED FOR TEN MINUTES.
&&
MORGANLocal storm report, Nov 17, 9:48 PM PST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
948 PM PST TUE NOV 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM NON-TSTM WND GST 3 N ROUND VALLEY 37.46N 118.59W
11/17/2020 M66 MPH INYO CA MESONET
SEVERAL GUSTS AT OR ABOVE 58 MPH WERE
RECORDED BETWEEN 1 PM AND 920 PM. THE PEAK
GUST OF 66 MPH OCCURRED AT 130 PM.
&&
MORGANNearby
Wind Advisories in Nevada, 2020Wind Advisories in California, 2020Wind Advisories in Arizona, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.